Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, SC

August 6, 2017Dorchester County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 6, 2017, 5:45 PM EDT for Dorchester County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 5:45 PM EDT (21:45 UTC)
Expired
Aug 6, 2017, 6:15 PM EDT
In force
30 min
Issued by
NWS Charleston, SC

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WWUS82 KCHS 062145
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
545 PM EDT SUN AUG 6 2017

SCZ043-044-062215-
Inland Colleton-Dorchester-
545 PM EDT SUN AUG 6 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...

At 545 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Givhans Ferry State Park, moving east at 25
mph.

  HAZARD...strong winds 45 to 55 mph. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. 

Some locations in the path of this storm include...
Summerville, Slands Bridge, Givhans Ferry State Park, Dorchester,
Ridgeville, Givhans, Jedburg and Knightsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3316 8033 3303 8017 3287 8023 3301 8056
      3318 8048
TIME...MOT...LOC 2145Z 292DEG 24KT 3307 8044 

$$

NED

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:42 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 6, 3:42 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
342 PM EDT Sun Aug 6 2017

.SYNOPSIS...
Atlantic high pressure will persist through Monday. A front
will drop into the Carolinas on Tuesday and linger until
Thursday or Friday before lifting back north.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Showers and thunderstorms will diminish through the evening with
loss of daytime heating, although some showers and perhaps a
few thunderstorms could linger overnight, mainly toward the SC
Pee Dee/Midlands and over the Atlantic, as the low- level jet
increases across the area in response to low pressure
approaching the mid-Mississippi valley. Lows mainly in the mid
70s away from the milder coastal areas.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday: A low pressure system will translate from the Tennessee
Valley region to the Mid Atlantic region but for the most part our
weather will be under the influence of broad subtropical high
pres aloft. A belt of deeper moisture will encroach on the
western zones late in the day and on Monday night. We kept the
morning hours dry for the most part with chance PoPs spreading
east and northeast late in the day and during the evening hours.
Highs should reach the lower 90s at many inland areas.
Convective rains could increase after midnight, especially along
and east of I-95 as models indicate weak upper forcing, deep
moisture, and increasing speed convergence off the Atlantic to
the north of the Savannah River. We held onto 30-40 PoPs for the
overnight.

Tuesday and Wednesday: Both days continue to look very unsettled
with a possibility for localized heavy rainfall at times. A
weak backdoor cold front should eventually sag into the
Carolinas and inland GA during this period with models differing
a bit on how far south this front reaches. Mid levels feature a
baggy pattern with a complex array of weak shortwaves, while
Atlantic and Gulf moisture spread across the southeast United
States, pushing PWATs above 2.25". We have PoPs ranging in the
likely range during the daytime hours with somewhat lower
numbers during overnight periods. High temps will be in the
upper 80s Tuesday and mid/upper 80s Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The weak upper trough pattern will persist into Thursday or
Friday before the stalled front lifts north and Atlantic high
pressure expands into the area. Better coverage of showers and
tstms will continue into Friday before returning to more typical
levels over the weekend. High temps will gradually rise through
the end of the period.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions expected to prevail through 18Z Monday, although
there is a very low risk of shower and/or thunderstorm impacts,
mainly this afternoon.

Extended Aviation Outlook: Showers and tstms may occasionally
affect the terminals, with temporary visibility restrictions the
primary concern.

&&

.MARINE...
Tonight: Winds will increase a bit as low pressure approaches
the mid-Mississippi Valley but should stay less than 20 kt with
seas 4 ft or less.

Monday through Friday: Atlantic high pressure will dominate the
marine pattern with south to southwest flow prevailing. Winds
will be slightly stronger Monday afternoon into Monday night due
to a stronger gradient with an approaching cold front. The sea
breeze may produce gusts to 20 kt at times along the immediate
coast Monday afternoon. On Monday night, a solid 15-20 kt flow
is expected with seas increasing to near 4 ft. At this time, it
appears conditions will stay just below SCA criteria off
Charleston County. Any convection will alter stronger synoptic
flow. For the remainder of the week, modest afternoon sea
breezes will affect coastal areas with wind speeds generally at
or below 15 kt. Scattered showers and tstms look to be persist
for much of the week after Monday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...
LONG TERM...JRL
AVIATION...RJB
MARINE...RJB
Hazardous weather outlook, Aug 6, 3:54 AM EDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
354 AM EDT Sun Aug 6 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-070800-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
354 AM EDT Sun Aug 6 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 6, 5:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
545 PM EDT SUN AUG 6 2017

SCZ043-044-062215-
Inland Colleton-Dorchester-
545 PM EDT SUN AUG 6 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...

At 545 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Givhans Ferry State Park, moving east at 25
mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Summerville, Slands Bridge, Givhans Ferry State Park, Dorchester,
Ridgeville, Givhans, Jedburg and Knightsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3316 8033 3303 8017 3287 8023 3301 8056
      3318 8048
TIME...MOT...LOC 2145Z 292DEG 24KT 3307 8044

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:58 PM EDTSpecial Weather StatementCHSBerkeley32 min

Nearby

Special Weather Statements in South Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.